New York, 2002

Lightning Strike in New York, August 14, 2002

August 14, 2002 · NWS BGM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 14, 2:10 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 14, 2:10 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 PM EDT WED AUG 14 2002

A HOT DAY ACROSS THE AREA WITH RECORDS ALREADY SET AT SYRACUSE (99)
AND SCRANTON (93)...AND TIED AT BINGHAMTON (94) AS OF 2PM. A FEW
PULSE-TYPE STORMS HAVE DEVELOPED ACROSS THE SUSQUEHANNA REGION...WITH
THE BIGGEST OVER SULLIVAN COUNTY. THE SHORTWAVE PRODUCING THESE
STORMS WILL MOVE EAST IN THE NEXT COUPLE OF HOURS WITH ONLY ISOLATED
ACTIVITY ACROSS THE AREA THIS EVENING. IT WILL BE MUGGY OVERNIGHT
WITH LOWS RANGING FROM THE MID 60S TO MID 70S.

THURSDAY..A WEAKENING SHORTWAVE TROUGH WILL MOVE THROUGH WHICH
SHOULD SET OFF SCATTERED TSTORMS...MAINLY DURING THE AFTERNOON. THE
MODELS HAVE 850MB TEMPS COOLING DURING THE DAY...BUT DURING THE
MORNING THEY WILL STILL BE 19-20C. MOS HIGHS LOOK TOO LOW BASED ON
THOSE 850MB TEMPS...SO WILL GO 3-5 DEGS ABOVE MOS.

THU NIGHT & FRIDAY..ADDITIONAL SHORTWAVE ENERGY WILL KEEP A CHANCE
OF STORMS BOTH PERIODS. TEMPS SHOULD BE SIMILAR TO TONIGHT AND
THURSDAY.

EXTENDED (FRI NIGHT-WED)..TEMPS WARM UP SAT WITH A COLD FRONT MOVING
THROUGH SUN AFTERNOON. THE UPPER-LEVEL FLOW BECOMES NEARLY ZONAL MON-
WED WITH A GRADUAL WARMING TREND.

.BGM...NONE.

VAN AUSDALL

In the hours before

Special weather statement, Aug 14, 1:06 PM EST, 1 hour 9 minutes before
NYZ057-022145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
206 PM EDT WED AUG 14 2002

...THUNDERSTORM WITH HEAVY RAIN AND HAIL MOVING INTO THE AREA...

AT 2:05 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAIN AND HAIL NEAR ROSCOE IN SULLIVAN COUNTY
NEW YORK.

THE STRONG THUNDERSTORM WILL BE NEAR...
LEWBEACH AT 2:30 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF ONE INCH TO 1.25 INCHES ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

BLL
Special weather statement, Aug 14, 1:30 PM EST, 45 minutes before
NYZ057-022145-

SPECIAL WEATHER STATEMENT...COR...
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT WED AUG 14 2002

...THUNDERSTORMS WITH HEAVY RAIN AND HAIL OVER SULLIVAN COUNTY...

AT 2:30 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLE LARGE HAIL
OVER MUCH OF NORTHERN SULLIVAN COUNTY IN NEW YORK.

THE STRONG THUNDERSTORMS WILL MOVE NORTHEAST INTO NORTHEASTERN
DELAWARE COUNTY AND SOUTHERN ULSTER COUNTY BY 3:00 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THESE STORMS. LOCALIZED RAINFALL
AMOUNTS OF ONE INCH TO 1.25 INCHES ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

BLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oneida

When
August 14, 2:15 PM EST
Where
Oneida County, Rome
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Lightning struck an electrical pole. It is believed that the the lightning caused a surge of electricity through the lines into a house and mobile home nearby. The strike threw a woman inside her house across her living room. A horse was killed outside of the house. Many coy fish died in a pond also located nearby. The house had many hot spots and charred bottom sills but no fire was started. The lightning also took down several trees on the property. At another location on Route 49 lightning struck a tree. The tree fell taking electric wires with it.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312522.